West Virginia, 2022

Flash Flooding and Damaging Winds in West Virginia, August 5, 2022

August 5, 2022 · NWS RLX · 8 events in 7 counties and zones

Hot and muggy conditions were in place on the afternoon of August 5th as a disturbance entered into the lower Ohio Valley. Showers and strong thunderstorms thrived on this day, moving in a northeast fashion from Central West Virginia up into the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Hot and muggy conditions were in place on the afternoon of August 5th as a disturbance entered into the lower Ohio Valley. Showers and strong thunderstorms thrived on this day, moving in a northeast fashion from Central West Virginia up into the mountains.

A 64 mile per hour wind gust was measured at the Charleston airport early that evening as a strong storm passed overhead. This same storm dumped a decent amount of rain in a short amount of time, which resulted in flooding downtown. As convection traveled into the higher elevations late that afternoon, several instances of flooded roadways and downed trees occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 12:55 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 5, 12:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
155 PM EDT Fri Aug 5 2022

.SYNOPSIS...
A weak upper level disturbance just west of the area drifts
slowly east into the area this weekend, then backs off and
weakens Sunday, then advances again early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Friday...

Opted to maintain the inherited forecast this morning as radar
and satellite trends remain on track. Decaying MCV splitting
apart in Ohio and Kentucky are behaving just as model guidance
has suggested, with only sub-criteria flooding concerns taking
place in far northwestern Perry County at the time of writing.

Clearing across the southern coalfields and up into the
mountains will be the area of focus heading into the afternoon
as diurnal heating taps into approaching shortwave energy to
kick off another round of showers and thunderstorms. With weak
steering flow aloft, storm motion will be rather slow and could
stir up isolated flooding issues into the end of the Zulu day.
Will be keeping a close eye on hi-res guidance ahead of the
afternoon forecast package to decide on precipitation chances
heading into the second half of the current near term period.

As of 650 AM Friday...

The zeitgeist of the forecast remains the same, with showers
beginning to develop over the middle Ohio Valley, and a more
organized area of showers and thunderstorms moving into eastern
Kentucky.

As of 420 AM Friday...

The zeitgeist of this mid-summer forecast is three-fold. A very
warm and anomalously moist air mass remains in place, with
lowland dew points in the lower 70s, h85 theta e values around
340K, and PW values up around two inches, amid light deep layer
flow. A piece of a weak upper level short wave trough out over
the lower Ohio Valley crosses this morning, and then the main
short wave moves into the area later this afternoon and tonight.

These first two factors spell slow moving downpours with a
convectively driven flash flood threat, and the ongoing Flash
Flood Watch and slight risk for excessive rainfall out of WPC.

Showers from the out-ahead disturbance were moving into the
middle Ohio Valley early this morning, and this trend should
continue throughout the morning, with enough CAPE above the
surface for forced lift to convert for charge separation.

Diurnal heating and the approach of the main short wave trough
make showers likely this afternoon, along with a good chance
for thunderstorms. With this short wave only slowly moving into
the area, loss of heating diminishes, but does not eliminate
coverage tonight.

With showers early and often today, temperatures will be held
back compared with the previous two days, but lows tonight will
again be typical of a warm and humid summer night. The lower
daytime temperatures keep CAPE limited to a grand or two to go
with weak to at best modest deep layer bulk shear, so the severe
threat is low.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 440 AM Friday...

The region will find itself under a fairly stagnant pattern for
the weekend given a relatively weak upper level flow. High
temperatures are expected to be seasonably warm, with mid 80s
on Saturday and mid to upper 80s on Sunday for the lowlands.
Both days will be on the humid side given continued southerly
surface flow, resulting in afternoon dew points in the low to
mid 70s. Shower and storm chances will also continue throughout
the weekend as a rather strung out upper level disturbance
lingers throughout the area helping to enhance diurnally driven
showers and thunderstorms. Did trim overnight PoPs a bit from
guidance to better reflect decreased activity after loss of
daytime heating. A Flood Watch remains in effect until 10 PM
Sunday for the entire CWA due to continued flash flooding
concerns.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 440 AM Friday...

Shower and thunderstorm chances will continue for the start of
the new work week as warm, moist air continues to be funneled
into the region in advance of a slowly approaching cold front.
At present, it appears that the front will attempt to push
through Tuesday night into the day on Wednesday, but exact
timing will have to be refined going forward. Drier weather is
then progged for the region on Thursday following the passage
of the front. Did bump overnight PoPs during the period down a
bit from guidance. High temperatures for the period generally
look to remain a few degrees below normal due to increased cloud
cover and rain potential.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...

The episodic period of active weather continues through this
TAF package as showers and thunderstorms sprout during peak
heating hours. Strong and healthy storms will be capable of
depleting flight conditions as they pass over a terminal, so all
sites will have an inclusion of TEMPOs to reflect possible vsby
reductions heading into this evening. AMDs may be warranted
through the course of the next few hours pending uptick in winds
and lower vsbys than advertised.

Convection dwindles late this evening, but river valley fog then
takes control for the early morning hours Saturday. Harder hit
areas from rain today will likely observe IFR or worse fog
overnight into the predawn hours. Any fog that does develop will
then erode after sunrise Sunday morning.

Additional shower and storm chances will take shape Saturday
afternoon and will once again put a hindrance on flight rules
for the final few hours of the current TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage and timing of convection may vary
this afternoon and evening pending radar trends.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    M

AFTER 18Z SATURDAY...
Brief IFR possible in showers and thunderstorms through Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.

&&

SYNOPSIS...TRM/GW
NEAR TERM...TRM/MEK
SHORT TERM...GW
LONG TERM...GW
AVIATION...MEK
Hazardous weather outlook, Aug 5, 3:49 AM EST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
449 AM EDT Fri Aug 5 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
060900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
449 AM EDT Fri Aug 5 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and much of the lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

The flash flood threat may start to diminish by Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-039-040-515>526-060900-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
449 AM EDT Fri Aug 5 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and the
mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible today and tonight. Some storms may
produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Aug 5, 9:34 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
1034 AM EDT Fri Aug 5 2022

OHZ066-051500-
Perry-
1034 AM EDT Fri Aug 5 2022

...Torrential downpours will impact portions of northwestern Perry
County through 1130 AM EDT...

At 1030 AM EDT, Doppler radar was tracking thunderstorms with heavy
rainfall along a line extending from near Somerset to near
Thornport. These storms were drifting to the north. 1 to 2 inches of
rain can be expected in a very short period of time.

HAZARD...Heavy Rain

SOURCE...Radar indicated.

IMPACT...Localized flooding in poor drainage areas and low spots.

Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3993 8242 3992 8241 3991 8216 3988 8216
      3983 8240 3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 1434Z 260DEG 0KT 3989 8227 3985 8239

30
Local storm report, Aug 5, 12:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
129 PM EDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      2 E THORNVILLE          39.90N 82.39W
08/05/2022                   PERRY              OH   POST OFFICE

            REPORTED FLOODING OF A PORTION OF STATE
            ROUTE 204 BETWEEN THORNVILLE AND GLENFORD.

&&

WEBB

The radar

The Charleston,WV radar (KRLX), 174 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Randolph

When
August 5, 1:00 PM EST to 3:00 PM EST
Where
Randolph County, 0.33 mi NNW of Arnold Hill to 0.6 mi ENE of Arnold Hill
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
38.904, -79.873

High water was observed along Ward Road near the Arnold Hill township.

Flash Flood, Kanawha

When
August 5, 3:00 PM EST to 5:30 PM EST
Where
Kanawha County, 0.14 mi NW of Charleston to 0.09 mi NNE of Charleston
Cause
Heavy Rain
Property damage
$250
Reported by
Public
Coordinates
38.351, -81.632

High water was observed at the corners of Capitol and Smith Street by the Capitol Market in downtown Charleston.

Thunderstorm Wind, Kanawha

When
August 5, 3:26 PM EST
Where
Kanawha County, 0.54 mi E of Etowah
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.380, -81.590

Flash Flood, Webster

When
August 5, 4:00 PM EST to 7:00 PM EST
Where
Webster County, 0.32 mi E of Diana to 1.32 mi ENE of Diana
Cause
Heavy Rain
Property damage
$250
Reported by
Trained Spotter
Coordinates
38.570, -80.444

Route 15 and Route 20 near the town of Diana observed high water issues for a brief period of time.

Flash Flood, Upshur

When
August 5, 4:00 PM EST to 7:00 PM EST
Where
Upshur County, 2.93 mi S of Ingo to 2.84 mi S of Ingo
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
38.728, -80.392

The southbound lanes of Route 20 near the Upshur/Webster County line observed high water for a brief period of time.

Flash Flood, Calhoun

When
August 5, 5:15 PM EST to 8:00 PM EST
Where
Calhoun County, 1.71 mi S of Rocksdale to 1.68 mi N of Pink
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
38.805, -81.222

High water was observed along Arnoldsburg Road between Pink Road and the Roane County line.

Flash Flood, Roane

When
August 5, 5:15 PM EST to 8:00 PM EST
Where
Roane County, 4.46 mi E of Triplet
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.832, -81.217

High water resulted in two culverts to wash out as well as a partial road collapse along Henrys Fork Road.

Thunderstorm Wind, McDowell

When
August 5, 6:10 PM EST to 6:35 PM EST
Where
McDowell County, 2.4 mi N of Paynesville to 0.32 mi ESE of Kimball
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.334, -81.888

Several trees were blown down from Paynesville to Kimball.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044704, 1044709, 1046440, 1044705, 1044706, 1044707, 1044708, 1044703.